Virginia, 2012

Lightning Strike in Virginia, July 19, 2012

July 19, 2012 · NWS RNK · 1 event in 1 county or zone

The lightning hit a home near the intersection of Banton Shop Road and Roaches Lane, causing significant damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The lightning hit a home near the intersection of Banton Shop Road and Roaches Lane, causing significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 5:50 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 19, 5:50 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 PM EDT THU JUL 19 2012

.SYNOPSIS...
A STATIONARY FRONT EXTENDED FROM NEW JERSEY ACROSS THE OHIO VALLEY
INTO KANSAS. LOW PRESSURE WILL MOVE ALONG THIS FRONT REACHING
PENNSYLVANIA BY LATE FRIDAY AND PUSHING A COLD FRONT THROUGH THE
REGION ON SATURDAY. HIGH PRESSURE WILL BE OVER THE AREA MONDAY AND
TUESDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 323 PM EDT THURSDAY...

LINE OF CONVECTION FALLING APART AS IT TRACKS EAST ACROSS THE
MOUNTAINS THIS EVENING. WIND GUSTS OF 20-30KTS MAY BE SEEN AHEAD
OF THE RAIN. ONCE THE HEAVIER SHOWERS PASS...LIGHT RAIN MAY
PERSIST FOR AN HOUR OR TWO.

AS OF 323 PM EDT THURSDAY...
A COLD FRONT IS STRETCHED ACROSS THE NORTHERN OHIO VALLEY AND
INTO PENNSYLVANIA THIS AFTERNOON. A SURFACE WAVE DEVELOPED ALONG
THE FRONT THIS MORNING AND WILL MOVE SLOWLY TO THE EAST OVER THE
NEXT 24 HOURS. THIS WAVE HAS BUCKLED THE FRONT TO THE NORTH THIS
AFTERNOON. THIS FRONT WILL STAY TO THE NORTH...POSSIBLY INTO
FRIDAY NIGHT...LEAVING THE AREA IN THE WARM SECTOR TOMORROW.
EVENTUALLY...THE SURFACE LOW ALONG THE FRONT WILL TRANSFER ENERGY
TO THE LEE TROUGH IN THE PIEDMONT. THE FRONT SHOULD FOLLOW
THEREAFTER. THIS MAY NOT OCCUR UNTIL FRIDAY NIGHT/SATURDAY
MORNING. WITH THE AREA REMAINING IN THE WARM SECTOR...AFTERNOON
TEMPERATURES FRIDAY WILL RUN ABOVE NORMAL AND IN THE M80/L90S.

THE SURFACE LOW HAS A LINE OF CONVECTION ASSOCIATED WITH IT. USING
THE HRRR AND LOCAL WRF...THIS LINE OF SHOWERS WILL ENTER SE WV
AROUND 800 PM THIS EVENING...THEN SPREADS TO THE NEW RIVER VALLEY
WHILE DIMINISHING IN INTENSITY BY MIDNIGHT. KEPT LOW POPS THROUGH THE
NIGHT AS INSTABILITIES LINGER.

STRONG CONVECTION IS EXPECTED FRIDAY AFTERNOON AS THE FRONT
APPROACHES THE REGION. THUNDERSTORM DEVELOPMENT COULD START AS EARLY
AS NOON ACROSS THE WEST THEN SPREADS TO THE EAST LATE AFTERNOON INTO
EARLY EVENING.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 330 PM EDT THURSDAY...

TROUGH THRU THE NORTHEAST U.S. AND OFF THE MID ATLANTIC COAST THIS
PERIOD WILL BE A FACTOR IN FLOW ALOFT TURNING ANY STORM COMPLEXES
SOUTHEAST TOWARD OUR AREA MIDWEEK. THE 00Z ECMWF SHOWING A DECENT
WAVE MOVING ACROSS WITH A FRONT BY WEDNESDAY AND FOLLOWING IT WILL
HAVE CHANCE POPS CWA WIDE WEDNESDAY INTO WED EVENING. TIMING AND
PATH IS STILL UP IN THE AIR...BUT EXPECT AT LEAST AT SOME POINT NEXT
WEEK TO SEE A GOOD CHANCE OF STORMS. OTHERWISE...WILL STAY ON THE
HUMID SIDE AS THE UPPER RIDGE STAYS JUST WEST OF US AND FRONTS MAY
HAVE A HARD TIME SLICING FAR SOUTH...BUT AGAIN WILL DEPEND IF WE CAN
GET ENOUGH WWD TRANSLATION OF THE EAST COAST TROUGH.

LOOKING AT A WEEK WITH MUGGY LOWS AND SEASONAL HIGHS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 115 PM EDT THURSDAY...

TROUGH THRU THE NORTHEAST U.S. AND OFF THE MID ATLANTIC COAST THIS
PERIOD WILL BE A FACTOR IN FLOW ALOFT TURNING ANY STORM COMPLEXES
SOUTHEAST TOWARD OUR AREA MIDWEEK. THE 00Z ECMWF SHOWING A DECENT
WAVE MOVING ACROSS WITH A FRONT BY WEDNESDAY AND FOLLOWING IT WILL
HAVE CHANCE POPS CWA WIDE WEDNESDAY INTO WED EVENING. TIMING AND
PATH IS STILL UP IN THE AIR...BUT EXPECT AT LEAST AT SOME POINT NEXT
WEEK TO SEE A GOOD CHANCE OF STORMS. OTHERWISE...WILL STAY ON THE
HUMID SIDE AS THE UPPER RIDGE STAYS JUST WEST OF US AND FRONTS MAY
HAVE A HARD TIME SLICING FAR SOUTH...BUT AGAIN WILL DEPEND IF WE CAN
GET ENOUGH WWD TRANSLATION OF THE EAST COAST TROUGH.

LOOKING AT A WEEK WITH MUGGY LOWS AND SEASONAL HIGHS.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 647 PM EDT THURSDAY...

LINE OF CONVECTION FALLING APART AS IT TRACKS EAST. WIND GUSTS OF
20-30KTS MAY BE SEEN AHEAD OF THE RAIN. RAIN MAY BRING VISIBILITIES
DOWN TO MVFR FOR AN HOUR OR LESS...THEN REBOUND BACK TO VFR.
CLEARING OVERNIGHT COULD LEAD TO FOG FORMING...ESPECIALLY IN THE
VALLEYS.

SIMILAR WEATHER PATTERN CONTINUES ON FRIDAY WITH MVFR CEILINGS AND
VISIBILITIES DUE TO THUNDERSTORMS IN THE AFTERNOON AND EVENING AND
MVFR FOG OVERNIGHT.

SATURDAY A COLD FRONT APPROACHES THE REGION AND WORKS IN FROM THE
NORTHWEST. THIS WILL RESULT IN MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS.

SATURDAY NIGHT INTO MONDAY...SOME LINGERING SHOWERS/STORMS WILL
STILL BE POSSIBLE...WITH LATE NIGHT/EARLY MORNING MOUNTAIN AND
RIVER VALLEY FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...RCS
Hazardous weather outlook, Jul 19, 2:46 PM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT THU JUL 19 2012

VAZ007-009>012-015-WVZ042>044-202000-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-MERCER-SUMMERS-MONROE-
346 PM EDT THU JUL 19 2012

...SEVERE THUNDERSTORM WATCH 495 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE STRONG TO POSSIBLY SEVERE FRIDAY AND SATURDAY
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND
TORRENTIAL DOWNPOURS WHICH COULD LEAD TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ013-014-016>020-022>024-032>035-043>047-058-
059-WVZ045-202000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
GREENBRIER-
346 PM EDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE STRONG TO POSSIBLY SEVERE INTO THIS
EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND TORRENTIAL
DOWNPOURS WHICH COULD LEAD TO FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE STRONG TO POSSIBLY SEVERE FRIDAY AND SATURDAY
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND
TORRENTIAL DOWNPOURS WHICH COULD LEAD TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jul 19, 1:28 PM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT THU JUL 19 2012

NCZ004-005-191915-
ROCKINGHAM NC-STOKES NC-
228 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM AND STOKES
COUNTIES...

AT 226 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF SANDY RIDGE...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN...AS MUCH AS AN INCH AND A HALF DURING A SHORT
PERIOD OF TIME...WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM AS WELL.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS... MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR PRESTONVILLE AROUND 235 PM...DILLARD AROUND
240 PM...AYERSVILLE AROUND 255 PM...MADISON AROUND 305 PM...MAYODAN
AROUND 310 PM AND STONEVILLE AROUND 315 PM.

LAT...LON 3636 8026 3654 8028 3654 7986 3633 7986

16
Special weather statement, Jul 19, 3:01 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT THU JUL 19 2012

NCZ006-VAZ058-192045-
CASWELL NC-HALIFAX VA-
401 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL AFFECT CASWELL AND HALIFAX COUNTIES...

AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF YANCEYVILLE...MOVING EAST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR MILTON AROUND 430 PM...MILTON AROUND 435 PM
AND SEMORA AROUND 445 PM.

LAT...LON 3639 7936 3654 7939 3654 7922 3658 7921
      3662 7898 3654 7895 3653 7913 3638 7914

16
Special weather statement, Jul 19, 3:48 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT THU JUL 19 2012

VAZ007-WVZ042-043-045-192145-
GREENBRIER WV-MERCER WV-SUMMERS WV-TAZEWELL VA-
448 PM EDT THU JUL 19 2012

...A LINE OF THUNDERSTORMS WILL AFFECT GREENBRIER...MERCER...SUMMERS
AND TAZEWELL COUNTIES...

AT 438 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 21 MILES
NORTHWEST OF SUMMERSVILLE TO 10 MILES EAST OF HURLEY...MOVING
SOUTHEAST AT 20 MPH. THIS LINE OF THUNDERSTORMS WILL ENTER WESTERN
PORTIONS OF GREENBRIER...MERCER...SUMMERS AND TAZEWELL COUNTIES
BETWEEN 530 PM AND 600 PM. WIND GUSTS TO 40 MPH...AND FREQUENT
LIGHTNING ARE EXPECTED WITH STORMS. PERIODS OF HEAVY RAIN ARE ALSO
EXPECTED...WHICH MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE MONITORED
CLOSELY FOR ANY SIGNS OF INTENSIFICATION.

LAT...LON 3805 8026 3806 7996 3769 8029 3773 8066
      3735 8085 3722 8127 3708 8128 3693 8167
      3697 8179 3715 8190 3725 8174 3721 8156
      3728 8142 3758 8120 3770 8090 3782 8094
      3788 8076 3811 8088 3809 8071 3827 8043

16
Special weather statement, Jul 19, 4:41 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT THU JUL 19 2012

VAZ007-192230-
TAZEWELL VA-
541 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...

AT 538 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RICHLANDS...
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CLIFFIELD AROUND 550 PM...TAZEWELL AROUND 605
PM AND ASBERRYS AROUND 615 PM.

LAT...LON 3719 8179 3725 8172 3721 8168 3721 8161
      3706 8138 3704 8146 3701 8144 3699 8147
      3699 8148 3702 8147 3699 8158 3693 8169
      3698 8171 3697 8179 3704 8182 3715 8191

16
Special weather statement, Jul 19, 5:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT THU JUL 19 2012

VAZ020-024-192300-
BATH VA-ROCKBRIDGE VA-
637 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL AFFECT BATH AND ROCKBRIDGE COUNTIES...

AT 635 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GOSHEN...
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR GOSHEN AROUND 645 PM.

LAT...LON 3806 7941 3801 7934 3788 7945 3802 7962
      3809 7954

16

The radar

The Norfolk radar (KAKQ), 150 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Buckingham

When
July 19, 6:30 PM EST
Where
Buckingham County, 4.72 mi NE of Katvine
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.620, -78.500

Damage to the home was substantial.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403445.